zbMATH — the first resource for mathematics

Motives for modular forms. (English) Zbl 0760.14002
P. Deligne defined in Sémin. Bourbaki 1968/69, Exp. No. 355, Lect. Notes Math. 179, 139–172 (1971; Zbl 0206.49901) the \(\ell\)-adic parabolic cohomology groups attached to holomorphic cusp forms of weight \(\geq 2\) on congruence subgroups of \(\mathrm{SL}_2(\mathbb{Z})\) as certain subgroups in the \(\ell\)-adic cohomology of Kuga-Sato varieties. In the paper under review, the author constructs these groups as the kernel of certain projectors in the Chow ring of algebraic correspondences modulo rational equivalence. Then the author calls a Grothendieck motive (with coefficients in a number field \(L)\) an object of the category of motives over \(\mathbb{Q}\) in which \(\operatorname{Hom}(h(Y),h(X))\) is the group of algebraic cycles on \(X\times Y\) of codimension \(\dim Y\), tensored with \(L\), modulo homological equivalence. The following theorem is proved: If \(f=\sum^ \infty_{m=1}a_mq^m\) is a normalized newform of weight \(w\), level \(n\) and character \(\chi\), and \(L\) is the field generated by the coefficients \(a\), then there is a Grothendieck motive \(M(f)\) over \(\mathbb{Q}\) with coefficients in \(L\) such that if \(p\not| nl\), and \(\lambda\) is a prime of \(L\) dividing \(\ell\), then the \(\lambda\)-adic realization \(H_\lambda(M(f))\) of \(M(f)\) uniramified at \(p\), and the characteristic polynomial of a geometric Frobenius at \(p\) is the Hecke polynomial \(T_p(X) = X^2 + a_pX + chi(p)p^{w-1}\).
A relation between the \(p\)-adic representation of \(\mathrm{Gal}(\overline{\mathbb{Q}}_p/\mathbb{Q}_p)\) attached to a modular form, and the action of the Hecke operator \(T_p\) is derived as application.

14A20 Generalizations (algebraic spaces, stacks)
14F30 \(p\)-adic cohomology, crystalline cohomology
14G35 Modular and Shimura varieties
11G18 Arithmetic aspects of modular and Shimura varieties
Full Text: DOI EuDML
[1] Beilinson, A.A.: Higher regulators and values ofL-functions. J. Sov. Math.30, 2036-2070 (1985) · Zbl 0588.14013
[2] Beilinson, A.A.: Higher regulators of modular curves. Applications of algelbraicK-theory to algebraic geometry and number theory. Contemp. Math.55, 1-34 (1986)
[3] Bloch, S.A., Ogus, O.: Gersten’s conjecture and the homology of schemes. Ann. Sci. Éc. Norm. Super., VI. Ser.7, 181-202 (1974) · Zbl 0307.14008
[4] Deligne, P.: Formes modulaires et représentationsl-adiques. Sém. Bourbaki, éxp. 355. Lect. Notes Math., vol.179, pp. 139-172. Berlin-Heidelberg-New York: Springer 1973
[5] Deligne, P., Rapoport, M.: Les schémas de modules des courbes elliptiques. Modular functions of one variable II. (Lect. Notes Math. vol.349, pp. 143-316). Berlin-Heidelberg-New York: Springer 1973
[6] Fontaine, J.-M., Messing, W.:p-adic periods andp-adic étale cohomology. Current trends in arithmetical algebraic geometry, ed. K. Ribet. Contemp. Math.67, 179-207 (1987)
[7] Gillet, H., Messing, W.: Cycle classes Riemann-Roch for crystalline cohomology. Duke Math. J.55, 501-538 (1987) · Zbl 0651.14014
[8] Jannsen, U.: Mixed motives and algebraicK-theory. Preprint, University of Regensburg (February 1988) · Zbl 0661.14001
[9] Katz, N.M.:p-adic properties of modular schemes and modular forms. Modular functions of one variable III. (Lect. Notes Math., vol.350, pp. 69-190). Berlin-Heidelberg-New York: Springer 1973
[10] Katz, N.M., Mazur, B.: Arithmetic moduli of elliptic curves. Ann. Math. Stud. vol.108, Princeton University Press, 1985 · Zbl 0576.14026
[11] Katz, N.M., Messing, W.: Some consequences of the Riemann hypothesis for varieties over finite fields. Invent. Math.23, 73-77 (1974) · Zbl 0275.14011
[12] Langlands, R.P.: Modular forms andl-adic representations. Modular functions of one variable II. (Lect. Notes Math., vol.349, pp. 361-500). Berlin-Heidelberg-New York: Springer 1973
[13] Manin, Yu. I.: Correspondences, motifs and monoidal transformations.Math. USSR Sb. 6, 439-470 (1968) · Zbl 0199.24803
[14] Scholl, A.J.: Modular forms and de Rham cohomology; Atkin-Swinnerton-Dyer congruences. Invent. Math.79, 49-77 (1985) · Zbl 0553.10023
[15] Scholl, A.J.: Higher regulators and special values ofL-functions of modular forms. In preparation
[16] Shimura, G.: Introduction to the arithmetic theory of automorphic functions. Publ. Math. Soc. Japan11, (Iwanami Shoten/Princeton, 1971) · Zbl 0221.10029
[17] Faltings, G.: Crystalline cohomology andp-adic representations (Preprint). · Zbl 0805.14008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.